Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Jackson, MS

March 12, 20235 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 12, 2023, 5:10 PM CDT for 5 counties in Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2023, 5:10 PM CDT (22:10 UTC)
Expired
Mar 12, 2023, 6:15 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Covington County, MS, Jasper County, MS, Jones County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:09 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 12, 3:09 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
309 PM CDT Sun Mar 12 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 308 PM CDT Sun Mar 12 2023

Through Monday:

A cold front now extends from near Alexandria to Jackson to
Tuscaloosa. However, instability immediately ahead of the front
remains limited in the wake of morning convection and persisting
shower activity. A corridor of moderate elevated instability does
exist, however, and this has been fueling isolated non-severe
storms across north LA today. Further south, across parts of south
MS, weak to moderate mixed layer instability still exists along
with steepening midlevel lapse rates. With continued strong
effective deep layer shear over that area, a few more robust
storms remain possible through the afternoon hours. Hail up to
golf ball size and damaging wind gusts remain the primary threats.
The severe threat will end late this afternoon as the cold front
pushes through.

Otherwise, patchy lighter precip is persisting in the wake of the
front but will taper off this evening. Low cloudiness may be a bit
more pesky, sticking around for much of the night until additional
dry air advects in. Monday will be cooler but rain-free as surface
ridging builds into the Deep South. /DL/

Monday Night through Sunday:

Cold air advection will continue across our area through the day
Tuesday as a 1030mb surface high pressure system moves from the
Midwest into into the Mid-South region. Winds will begin to lighten
up early Tuesday morning to allow for temperatures to drop near
freezing across mainly northern portions of our forecast area. The
core of the surface high will closer to the forecast area on
Wednesday morning, and the chances for temps near or below freezing
will be maximized across our area. Frost will be possible both
mornings - mainly north of a line from Monroe, LA to Brookhaven, MS
to Laurel, MS. Frost and a light freeze are generally expected to be
likely north and east of a line from Greenwood, MS to Carthage, MS
to Meridian, MS. As we have had unusually warm temperatures more
typical of March/April over the last few weeks, vegetation has been
greening up and will be sensitive to frost and freeze damage.
Therefore the threat has been increased to "Significant" in the
northeastern 1/4th of our forecast area for agricultural freeze
concerns, with "Limited" "Elevated" threat for frost development
farther south and west. A Freeze Watch has been issued for the
Significant threat area, and a Freeze Warning is likely to be issued
with subsequent forecast updates. The only fly in the ointment is
some hint at some upper-level saturation as a shortwave trough
slides southeast over the region Tuesday into Wednesday. It is
uncertain at this time whether sufficient cloud cover will develop
to limit radiational cooling either night.

Temps will rebound in the wake of the departing surface high for
late week, and then another cold front and its accompanying chance
for showers and thunderstorms will move through the area Thursday
night into Friday. Additional freeze concerns are possible over the
weekend, although it's uncertain at this time when the ideal
radiational cooling conditions will allow for frost. Chances
increase by Saturday night especially in the northern half of the
area. Those with plans for spring planting should pay close
attention to the forecast this week and prepare accordingly. /NF/

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sun Mar 12 2023

MVFR to IFR conditions are prevalent as a cold front moves across
the region this afternoon. Numerous SHRA and TS are occurring
across southeast MS and these will remain possible through this
afternoon hours. Rain chances will end from northwest to southeast
as the front moves through, ending around GLH/GWO early this
afternoon and around HBG/PIB around mid-evening. Winds are
shifting from S/SW ahead of the front, currently located along a
HEZ-JAN-NJW line, to N behind it. MVFR/IFR stratus will persist
into the evening hours, then begin to lift overnight with VFR
conditions expected to return to most areas by daybreak Monday.
/DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       43  59  35  58 /  10   0   0   0
Meridian      41  61  34  58 /  20   0   0   0
Vicksburg     43  59  36  58 /   0   0   0   0
Hattiesburg   46  66  37  62 /  40   0   0   0
Natchez       45  61  38  61 /  10   0   0   0
Greenville    40  53  34  53 /   0   0   0   0
Greenwood     40  54  33  55 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Freeze Watch from late Monday night through Wednesday morning
     for MSZ025>033-036>039-042>046-050>052.

LA...None.
AR...None.
&&

DL/NF/DL
Hazardous weather outlook, Mar 12, 2:37 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
237 PM CDT Sun Mar 12 2023

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>052-056>058-
131945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
237 PM CDT Sun Mar 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

A freeze is expected after the start of the growing season, with
significant damage to unprotected sensitive vegetation possible.
For portions of northern and eastern Mississippi, temperatures of
32 degrees or colder for at least 3 hours or more will be
possible late Monday night into Tuesday morning and again late
Tuesday night into Wednesday morning. For areas farther south and
west, frost is possible as temperatures may fall below 36 degrees
for a few hours both nights. Care should be taken to prepare and
protect sensitive vegetation from frost or freeze damage.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ026-MSZ053>055-059>066-131945-
Concordia-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
237 PM CDT Sun Mar 12 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe thunderstorms are possible through the rest of
this afternoon. Some thunderstorms could produce damaging wind
gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

A freeze is expected after the start of the growing season, with
significant damage to unprotected sensitive vegetation possible.
For portions of northern and eastern Mississippi, temperatures of
32 degrees or colder for at least 3 hours or more will be
possible late Monday night into Tuesday morning and again late
Tuesday night into Wednesday morning. For areas farther south and
west, frost is possible as temperatures may fall below 36 degrees
for a few hours both nights. Care should be taken to prepare and
protect sensitive vegetation from frost or freeze damage.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ072>074-131945-
Marion-Lamar-Forrest-
237 PM CDT Sun Mar 12 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

Severe thunderstorms are possible through the rest of this
afternoon. Some thunderstorms could produce damaging winds to
60 mph and hail up to the size of golf balls. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Mar 12, 12:42 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1242 PM CDT SUN MAR 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     TSTM WND DMG     DERMOTT                 33.53N 91.44W
03/12/2023                   CHICOT             AR   EMERGENCY MNGR

            PARAPET WALL ON A BUILDING WAS BLOWN OVER.
            REPORTED BY EM.

&&

NP
Local storm report, Mar 12, 2:23 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
223 PM CDT SUN MAR 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     TSTM WND DMG     5 WSW ARLINGTON         32.85N 89.26W
03/12/2023                   NESHOBA            MS   EMERGENCY MNGR

            SEVERAL TREES DOWNED IN THE ARLINGTON AREA,
            INCLUDING ALONG CR 602. TREES FELL ON TWO
            HOUSES ALONG CR 602. A METAL CARPORT ROOF
            WAS BLOWN ONTO A CAR ALONG CR 802. ONE SIDE
            OF A TRAILER WAS DAMAGED ALONG CR 167. TIN
            WAS BLOWN OFF AN OUTBUILDING ALONG CR 828.
            DAMAGE OCCURRED AROUND 853Z.

&&

DL
Special weather statement, Mar 12, 2:39 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
239 PM CDT Sun Mar 12 2023

MSZ047-048-053-122030-
Warren MS-Hinds MS-Claiborne MS-
239 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of south central
Warren, northeastern Claiborne and southwestern Hinds Counties
through 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reganton, or 17 miles southeast of Vicksburg, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Utica around 245 PM CDT.
  Raymond and Dry Grove around 300 PM CDT.
  Jackson, Byram and Terry around 310 PM CDT.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 9094 3225 9027 3216 9025 3215 9025
      3214 9024 3212 9024 3211 9025 3210 9024
      3209 9025 3209 9023 3208 9023 3207 9024
      3205 9023 3205 9065 3204 9096
TIME...MOT...LOC 1939Z 266DEG 41KT 3212 9070

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Mar 12, 2:59 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
259 PM CDT Sun Mar 12 2023

MSZ049>051-056-057-122045-
Scott MS-Smith MS-Newton MS-Rankin MS-Jasper MS-
259 PM CDT Sun Mar 12 2023

...A strong thunderstorm will impact portions of northwestern Jasper,
southeastern Rankin, southwestern Newton, northern Smith and southern
Scott Counties through 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johns, or 11 miles southwest of Morton, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pulaski around 310 PM CDT.
  Homewood around 320 PM CDT.
  Lawrence and Roberts around 340 PM CDT.

Other locations impacted by this storm include Polkville and Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3215 8994 3226 8990 3243 8932 3214 8908
TIME...MOT...LOC 1959Z 264DEG 41KT 3221 8977

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:05 PM CSTSpecial Weather StatementJANBolivar25 min
Mar 11, 10:29 PM CSTSpecial Weather StatementJANBolivar31 min
Mar 11, 10:45 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower45 min
Mar 11, 11:28 PM CSTSpecial Weather StatementJANLeflore32 min
Mar 12, 12:16 AM CSTSpecial Weather StatementJANBolivar44 min
Mar 12, 12:22 AM CSTSpecial Weather StatementJANMontgomery38 min
Mar 12, 12:32 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington58 min
Mar 12, 12:39 AM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower, Washington51 min
Mar 12, 12:40 AM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster50 min
Mar 12, 1:04 AM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Leflore, Sharkey, Washington and 1 more56 min
Mar 12, 1:28 AM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore, Montgomery47 min
Mar 12, 3:00 AM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes, Leake, Madison, Scott and 2 more45 min
Mar 12, 3:10 AM CDTSevere Thunderstorm WarningJANAttala, Carroll, Choctaw, Montgomery, Webster50 min
Mar 12, 3:43 AM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Kemper, Lauderdale, Leake, Neshoba and 4 more62 min
Mar 12, 4:48 AM CDTSpecial Weather StatementJANLauderdale, Newton42 min
Mar 12, 6:53 AM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson67 min
Mar 12, 7:30 AM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Copiah, Franklin, Jefferson, Lincoln60 min
Mar 12, 8:19 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln36 min
Mar 12, 8:54 AM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Marion36 min
Mar 12, 9:16 AM CDTSpecial Weather StatementJANForrest, Lamar, Marion44 min
Mar 12, 11:21 AM CDTRiver Flood WarningJANAttala, Holmes9 days
Mar 12, 2:28 PM CDTFreeze WatchJANAttala, Bolivar, Carroll, Choctaw, Clarke, Clay and 19 more37 hr
Mar 12, 2:39 PM CDTSpecial Weather StatementJANHinds51 min
Mar 12, 2:59 PM CDTSpecial Weather StatementJANScott46 min
Mar 12, 3:29 PM CDTSevere Thunderstorm WarningJANHinds, Rankin46 min
Mar 12, 4:09 PM CDTSevere Thunderstorm WarningJANJasper, Rankin, Simpson, Smith51 min
Mar 12, 4:23 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson52 min
Mar 12, 4:56 PM CDTSevere Thunderstorm WarningJANClarke, Jasper33 min
Mar 12, 5:52 AM CDTSpecial Weather StatementJANRichland23 min
Mar 12, 6:22 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Richland, Tensas38 min
Mar 11, 11:57 PM CSTSevere Thunderstorm WarningJANAshley, Chicot63 min
Mar 12, 12:46 AM CSTSevere Thunderstorm WarningJANAshley, Chicot44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.